Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 113, NWS Goodland, KS

July 12, 2009Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 12, 2009, 6:43 PM MDT for Yuma County, Colorado. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2009, 6:43 PM MDT (00:43 UTC)
Expired
Jul 12, 2009, 7:45 PM MDT
In force
62 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

County Yuma County, CO

The radar

The Goodland radar (KGLD), 83 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 6:55 PM MDTHAIL 0.884 W Clarkville, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
2362 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 130043
SVRGLD
COC125-130145-
/O.NEW.KGLD.SV.W.0113.090713T0043Z-090713T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
643 PM MDT SUN JUL 12 2009

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YUMA COUNTY IN NORTHEAST COLORADO...

* UNTIL 745 PM MDT

* AT 642 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ECKLEY...MOVING SOUTH AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WRAY...HEARTSTRONG...LAIRD...ABARR...VERNON...KIRK...JOES...
  IDALIA...HALE...BONNY RESERVOIR AND BEECHER ISLAND

LAT...LON 3958 10207 3957 10280 4043 10277 4043 10206
TIME...MOT...LOC 0044Z 338DEG 16KT 4008 10247

$$

MENTZER
1 follow-up statement
000 
WWUS53 KGLD 130139
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
739 PM MDT SUN JUL 12 2009

COC125-130150-
/O.EXP.KGLD.SV.W.0113.000000T0000Z-090713T0145Z/
YUMA CO-
739 PM MDT SUN JUL 12 2009

...THE SEVERE THUNDERSTORM WARNING FOR YUMA COUNTY WILL EXPIRE AT 745
PM MDT...

THUNDERSTORMS HAVE WEAKENED AND NO LONGER APPEAR CAPABLE OF PRODUCING
SEVERE WEATHER.

LAT...LON 3958 10207 3957 10280 4043 10277 4043 10206
TIME...MOT...LOC 0140Z 338DEG 16KT 3985 10235

$$

MENTZER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 5:12 PM MDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 12, 5:12 PM MDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
512 PM MDT SUN JUL 12 2009

.DISCUSSION...
135 PM MDT SUN JUL 12 2009

ACTIVE WEATHER LOOKS TO CONTINUE TONIGHT AS ANOTHER ROUND OF
THUNDERSTORMS ARE EXPECTED TO DEVELOP IN COLORADO AND MOVE EAST
ACROSS THE FORECAST AREA TONIGHT. SATELLITE IMAGERY SHOWS
THUNDERSTORMS DEVELOPING OFF THE FRONT RANGE. ONE MAIN CONCERN
LOOKS TO BE THE POTENTIAL FOR ANOTHER ROUND OF HEAVY RAIN. OVER
THE PAST FEW EVENINGS...AROUND 1.75-2.00 OF RAINFALL HAS BEEN
REPORTED EACH NIGHT OVER CHEYENNE COUNTY CO WITH LESSER AMOUNTS
ELSEWHERE. WILL HAVE TO WATCH AGAIN TONIGHT FOR FLASH FLOODING AS
PWATS AT 00Z ARE AROUND 1.51 --OVER 150 PERCENT OF NORMAL.

GFS/NAM HAVE DIFFERENT SOLUTIONS WHERE THE HIGHEST PRECIPITATION
AMOUNTS WILL OCCUR. GFS KEEPS PRECIP ALONG AND NORTH OF I-70 WHILE
THE NAM PULLS IT SOUTH ALONG THE CO/KS BORDER. WILL CONTINUE MONITOR
CI AND STORM MOTION AS WELL AS NEWEST MODEL RUNS TO GET A HANDLE
WHERE HIGHEST PRECIP AMOUNTS WILL OCCUR AND MAKE FURTHER
ADJUSTMENTS.

MONDAY LOOKS TO BE THE HOTTEST DAY OF THE FORECAST PERIOD AS
TEMPERATURES ARE EXPECTED TO WARM INTO THE MIDDLE UPPER 90S.
MONDAY NIGHT INTO TUESDAY QUASI-ZONAL FLOW DAMPENS THE SURFACE
HIGH AND NORTHWEST FLOW BRINGS RELIEF TO THE HIGH PLAINS.

PREVIOUS FORECAST DESIGNED THE EXTENDED FORECAST WELL WITH A
SERIES OF COLD FRONTS PUSHING THROUGH THE AREA GIVING WAY TO
COOLER TEMPERATURES ALONG WITH AFTERNOON/EVENING THUNDERSTORMS.
EXPECT HIGH TEMPERATURES TO WARM INTO THE UPPER 80S/LOWER 90S WITH
LOWS IN THE LOWER 60S THROUGH THE END OF THE WORK WEEK.

BURTIS
&&

.AVIATION...
512 PM MDT SUN JUL 12 2009

FOR THE 00Z TAF...KGLD RADAR GETTING RETURNS ON THUNDERSTORMS IN
EASTERN COLORADO AT THIS TIME MOVING EAST. EXPECT THESE STORMS TO
MOVE INTO KGLD AND KMCK BEFORE 03Z. AFTER STORMS MOVE PAST SOME
STRATUS AND LIGHT FOG SHOULD DEVELOP OVER KMCK. OTHERWISE MID
LEVEL CLOUDS WILL PREVAIL GRADUALLY DECREASING TOWARD SUNRISE.
SINCE THE WEATHER PATTERN WILL PERSIST EXPECT ANOTHER ROUND OF
STORMS MONDAY AFTERNOON/EVENING.

FS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 12, 10:46 AM MDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1046 AM MDT SUN JUL 12 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1046 AM MDT SUN JUL 12 2009 /1146 AM CDT SUN JUL 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON IN
EASTERN COLORADO MOVING EAST INTO WESTERN KANSAS AND SOUTHWEST
NEBRASKA THIS EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL.
THE GREATEST THREAT SHOULD REMAIN ALONG AND NORTH OF HIGHWAY 40.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE BOTH MONDAY AND TUESDAY AFTERNOON AND
EVENING. STRONG WINDS AND LIGHTNING WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 12, 4:31 PM MDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
431 PM MDT SUN JUL 12 2009

COZ090-091-122300-
KIT CARSON COUNTY-YUMA COUNTY-
431 PM MDT SUN JUL 12 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND
YUMA COUNTY IN NORTHEAST COLORADO...

AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COPE...OR 8 MILES WEST OF JOES...AND MOVING
SOUTHEAST AT 5 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

MENTZER
Local storm report, Jul 12, 5:17 PM MDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
517 PM MDT SUN JUL 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             13 SW JOES              39.49N 102.82W
07/12/2009  M2.00 INCH       KIT CARSON         CO   CO-OP OBSERVER

&&

HENDERSON
Local storm report, Jul 12, 5:42 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
542 PM MDT SUN JUL 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             15 N SEIBERT            39.52N 102.87W
07/12/2009  E2.00 INCH       KIT CARSON         CO   PUBLIC

0530 PM     HAIL             13 SW JOES              39.52N 102.85W
07/12/2009  M2.50 INCH       KIT CARSON         CO   CO-OP OBSERVER

            CARS DENTED AND DAMAGED SHINGLES

0538 PM     HAIL             1 W YUMA                40.12N 102.74W
07/12/2009  E1.00 INCH       YUMA               CO   TRAINED SPOTTER

&&

HENDERSON
Local storm report, Jul 12, 6:28 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
628 PM MDT SUN JUL 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     TSTM WND GST     9 NNE KIT CARSON        38.88N 102.73W
07/12/2009  M67 MPH          CHEYENNE           CO   CO-OP OBSERVER

&&

HENDERSON
Local storm report, Jul 12, 6:31 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
631 PM MDT SUN JUL 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HAIL             ECKLEY                  40.11N 102.49W
07/12/2009  E1.50 INCH       YUMA               CO   TRAINED SPOTTER

&&

HENDERSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 6:13 PM MDTSevere Thunderstorm WarningGLDKit Carson47 min
Jul 12, 6:17 PM MDTSevere Thunderstorm WarningGLDCheyenne43 min
Jul 12, 7:08 PM MDTSevere Thunderstorm WarningGLDKit Carson67 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.